Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 146, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2008, 3:31 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 59 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2008, 3:31 PM CDT (20:31 UTC)
- Expired
- Jul 11, 2008, 4:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Becker County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:49 PM CDT | HAIL 0.88 | 2 Se Detroit Lakes, MN | |
| Jul 11, 3:52 PM CDT | HAIL 1 | 3 W Frazee, MN | |
| Jul 11, 3:53 PM CDT | HAIL 0.75 | 1 E Frazee, MN | |
| Jul 11, 4:00 PM CDT | TSTM WND DMG | 8 Nw Perham, MN | IRRIGATION SYSTEM CENTER PIVOTS HEAVILY DAMAGED IN AN AERA FROM 6 TO 8 MILES NORTHWEST OF PERHAM TO JUST NORTH OF PERHAM. ESTIMATED TIME 400 TO 430 PM. |
| Jul 11, 4:11 PM CDT | TORNADO 0 | 3 Ene Frazee, MN | AT LEAST TWO FUNNELS WERE SIGHTED EAST OF FRAZEE. A BRIEF TOUCHDOWN WAS OBSERVED IN AN OPENED AREA. |
| Jul 11, 4:20 PM CDT | HAIL 0.75 | 1 E Evergreen, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 2:26 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 112031 SVRFGF MNC005-111-112130- /O.NEW.KFGF.SV.W.0146.080711T2031Z-080711T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 331 PM CDT FRI JUL 11 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BECKER COUNTY IN NORTHWEST MINNESOTA... THIS INCLUDES THE CITY OF DETROIT LAKES... NORTH CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 430 PM CDT * AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES NORTHEAST OF DUNVILLA...OR 10 MILES SOUTHWEST OF DETROIT LAKES... MOVING TO THE EAST AT 31 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHOREHAM AT 335 PM CDT... VERGAS AT 340 PM CDT... FRAZEE AT 350 PM CDT... 7 MILES SOUTH OF ROCHERT AT 355 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4708 9519 4676 9521 4654 9597 4676 9609 TIME...MOT...LOC 2030Z 254DEG 27KT 4671 9592 $$ DR/BB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:57 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 11, 1:57 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
157 PM CDT FRI JUL 11 2008
.SHORT TERM...
MAIN CHALLENGE IN THE SHORT TERM FORECAST WILL BE THE SEVERE WEATHER
POTENTIAL LATE THIS AFTERNOON INTO THE EARLY EVENING. MODELS SEEM TO
BE IN GOOD AGREEMENT ON AREA AND TIMING OF THIS ROUND OF TSTMS...SO
WILL USE A MODEL BLEND FOR THE SHORT TERM FORECAST.
TONIGHT...SFC LOW NOW MOVING INTO EAST CENTRAL NORTH DAKOTA...WITH
COLD FRONT AT 18Z ALONG A LINE FROM CAVALIER TO THE GRAND FORKS AFB
TO NEAR OAKES. THIS FRONT IS STILL PROGGED TO MOVE TO THE EASTERN
FRINGES OF OUR FA BY 00Z SAT...SO THE WINDOW OF OPPORTUNITY FOR
SEVERE WEATHER LOOKS TO BE FROM AFTER 2 PM CDT TO AROUND 7 PM CDT.
CURRENTLY HAVE SOME CAPPING IN PLACE...ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE FA. HOWEVER...THE COLD FRONT MOVING THRU WITH
COOLING TEMPS IN ITS WAKE WILL EASILY BE SUFFICIENT TO INITIATE
TSTMS. LOOKING AT THE SPC MESOANALYSIS PAGE...0-6KM BULK SHEAR ALONG
THE FRONT RIGHT NOW IS 40-60 KNOTS. SFC BASED CAPE RUNNING IN EXCESS
OF 5000 J/KG IN THE WARM/SUNNY SECTOR (SOUTHERN HALF OF THE FA)
RIGHT NOW. CRAVEN/BROOKS SIGNIFICANT SEVERE PARAMETER PRETTY HIGH AS
WELL WITH VALUES PEAKING FROM 60 TO 70. ALREADY SEEING NICE CUMULUS
STREETS FORMING EAST OF OAKES TO NEAR KGFK. THIS WILL BE CLOSE TO
THE INITIAL FIRING LINE. TORNADOES REMAIN A POSSIBILITY TOO...
ESPECIALLY NEAR THE TRACK OF THE SFC LOW...WHICH IS EXPECTED TO
TRACK UP NEAR KGFK AND INTO NORTHWEST MN. 3 KM VGP VALUES ARE
CURRENTLY RUNNING FROM 0.4 TO 0.5 OVER EAST CENTRAL ND INTO ADJACENT
PORTIONS OF NORTHWEST MN. OF COURSE...LARGE HAIL AND STRONG WIND
GUSTS ARE ALSO THREATS TOO. SPC MONITORING THIS AREA WITH A WATCH
LIKELY SOON. EXPECT MOST OF THE TSTM ACTIVITY TO END BY 00Z...BUT
WILL KEEP A LOW CHANCE OF SHOWERS ALONG THE CANADIAN BORDER...AS
THERE ARE SHOWERS UP THERE NOW. WIND SPEEDS ARE COMING UP IN THE
WAKE OF THE FRONT...FROM KMOT TO KBIS...AND THE WIND ADVISORY AREA
WILL BE KEPT THRU 7 PM AS WELL.
SAT-MON...ONLY PCPN POTENTIAL AT THIS POINT (AFTER TONIGHT) APPEARS
TO BE ON SAT. CYCLONIC FLOW AROUND THE MAIN 500MB LOW THAT TRACKS
ACROSS CENTRAL MANITOBA WILL BRING DOWN SOME SPOKES OF VORTICITY AND
A COLD POOL AT 500MB. HARD TO SAY IF THERE WILL BE ANY AFTERNOON
THUNDER...IF ANYTHING THERE MAY BE ISOLATED THUNDER WITH MORE
SHOWERY PCPN. FOR NOW WILL GO WITH SHOWERS AS MODELS DO NOT LOOK
VERY UNSTABLE. SAT LOOKS COOL IN THE WAKE OF THE COLD FRONT...BUT
TEMPS QUICKLY START TO REBOUND SUNDAY AND EVEN MORE MONDAY.
.LONG TERM TUE-FRI...
12Z GFS ALONG WITH 00Z ECMWF AND CANADIAN OFFERED SIMILAR SOLNS OF
HAVING NEXT SIGNIFICANT 500 MB SHORT WAVE MOVING THRU THE AREA
MAINLY WEDNESDAY TIME FRAME...THEN EXITING ON THURSDAY WITH HIGH
PRESSURE ON FRIDAY. THIS SCENARIO WAS ALREADY IN THE GRIDDS SO KEPT
POPS AS PREV FCST HAD. TEMPS LOOK CLOSE TO NORMAL OR A BIT BELOW.
&&
.AVIATION...
MAJOR IMPACT LATE THIS AFTN WILL BE IMPACT OF THUNDERSTORMS THAT ARE
EXPECTED TO AFFECT NRN MN. SFC LOW WILL MOVE JUST NORTH OF GFK TO
NR TVF TO NR BDE-INL BY 00Z. COLD FRONT SOUTH OF THIS LOW WILL PUSH
EAST AND IGNITE TSTMS ALONG BEFORE IT PUSHES EAST OF THE AREA AROUND
00Z. THREAT FOR SVR WIND GUSTS AND LARGE HAIL LOOK HIGHEST AT BJI
20-23Z TIME PERIOD. WINDS WEST OF THE FRONT WILL TURN WEST AND
BRIEFLY GET GUSTY BEFORE SETTLING DOWN A BIT OVERNIGHT. COOLER AIR
WILL MOVE IN SATURDAY WITH STRONG NORTHWEST WINDS WITH GUSTS OVER 30
KTS IN MOST AREAS (LEAST AT BJI) MID MORNING AND AFTN. MVFR CIGS
WILL IMPACT DVL-GFK-BJI LATE MORNING AND AFTN ON SATURDAY AS
WRAPAROUND CLOUDS DROP SOUTH BEHIND DEPARTING STORM.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006-007-014-015-
024-026-028-038-049-052-054.
MN...NONE.
&&
GODON/RIDDLEHazardous weather outlook, Jul 11, 4:22 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 422 AM CDT FRI JUL 11 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-120930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 422 AM CDT FRI JUL 11 2008 ...A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON JUST EAST OF THE RED RIVER VALLEY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING MAINLY ALONG THE INTERNATIONAL BORDER AND ACROSS PORTIONS OF WEST CENTRAL MINNESOTA. AN ISOLATED STORM COULD APPROACH SEVERE LIMITS EARLY THIS MORNING. BY LATE AFTERNOON STRONGER THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP. THE FAVORED LOCATION WILL BE ALONG AND EAST OF A LINE FROM ROSEAU TO THIEF RIVER FALLS AND FERGUS FALLS. THERE IS THE POTENTIAL FOR ISOLATED TORNADOES OVER FAR NORTHWEST MINNESOTA THIS AFTERNOON. OTHERWISE LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD. THE STORMS ARE EXPECTED TO SHIFT EAST OF THE AREA BY 7PM CDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY WITH PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON. VOELKER
In the hours before
Local storm report, Jul 11, 9:35 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 AM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST 6 WNW WAHPETON 46.30N 96.73W
07/10/2008 M58 MPH RICHLAND ND MESONET
WIND GUST MEASURED BY NDAWN WIND SENSOR.
&&
GGUSTLocal storm report, Jul 11, 9:47 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
947 AM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 2 NE ROSEWOOD 48.21N 96.26W
07/10/2008 M0.75 INCH MARSHALL MN PUBLIC
&&
GGUSTLocal storm report, Jul 11, 9:54 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
954 AM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 2 NE ROSEWOOD 48.21N 96.26W
07/11/2008 M0.75 INCH MARSHALL MN PUBLIC
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:23 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 67 min |
| Jul 10, 11:18 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 57 min |
| Jul 11, 5:01 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 59 min |
| Jul 11, 6:40 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 63 min |
| Jul 11, 8:37 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 38 min |
| Jul 11, 9:10 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk | 65 min |
| Jul 11, 2:50 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman | 55 min |
| Jul 11, 3:08 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 67 min |
| Jul 11, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 53 min |
| Jul 11, 3:34 PM CDT | Tornado Warning | FGF | Clearwater, Mahnomen | 41 min |
| Jul 11, 3:37 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 38 min |
| Jul 11, 3:41 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 64 min |
| Jul 11, 3:45 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 60 min |
| Jul 11, 3:46 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 59 min |
| Jul 11, 4:13 PM CDT | Tornado Warning | FGF | Becker | 40 min |
| Jul 11, 4:14 PM CDT | Tornado Warning | FGF | Clearwater, Mahnomen, Polk | 61 min |
| Jul 11, 4:16 PM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 59 min |
| Jul 11, 4:23 PM CDT | Tornado Warning | FGF | Otter Tail | 52 min |
| Jul 11, 4:40 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 44 min |
| Jul 11, 4:40 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 41 min |
| Jul 11, 4:44 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 61 min |
| Jul 11, 5:00 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 30 min |
| Jul 11, 5:03 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington | 57 min |
| Jul 11, 5:17 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 31 min |
| Jul 11, 6:26 PM CDT | Tornado Warning | FGF | Lake of the Woods | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.